Washington, 2019

Wildfire in Washington, August 2 to 25, 2019

August 2 to 25, 2019 · NWS OTX · 1 event in 1 county or zone

During the morning of August 2nd lightning ignited a wildfire near Keller. The Williams Flat Fire burned 44,446 acres of uninhabited timber land before being fully contained on August 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the morning of August 2nd lightning ignited a wildfire near Keller. The Williams Flat Fire burned 44,446 acres of uninhabited timber land before being fully contained on August 25th. No structures or homes were lost but residents in a nearby development were advised to evacuate in case the fire cut off their access road.

During the evening of August 10th thunderstorms produced heavy rain over the fire site with numerous roads washed out and 64 firefighters temporarily stranded on higher ground when a their access road washed out from a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 3:18 AM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 3:18 AM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
418 AM PDT Fri Aug 2 2019

.SYNOPSIS...
Thunderstorms are expected this morning across portions of Eastern
Washington into the Idaho Panhandle followed by breezy conditions
for the afternoon and evening. Temperatures will heat up by
Sunday through Wednesday.

&&

.DISCUSSION...
Will be updating the Red Flag Warning to begin now given the
increase an elevated convection on radar since 2 AM. Also will be
expanding the threat of isolated thunderstorms into Spokane, Coeur
d'Alene, and the Idaho Panhandle through early morning based on
radar trends. JW

&&

.AVIATION...
12Z TAFS: VFR conditions will continue through the TAF
forecast period. Isolated thunderstorms will track across NE
Washington into the North Idaho Panhandle through 15-17z with VCTS
included in the KGEG/KSFF/KCOE TAF sites. Drier air will then move
in for the afternoon with a trend towards clearing skies. Winds
will increase this afternoon behind a weak cold front. JW

&&

.PREV DISCUSSION... /issued 201 AM PDT Fri Aug 2 2019/

Today through Saturday night: A band of elevated moisture ahead of
a cold front will move track northeast from the Columbia Basin
this morning up towards Republic and Colville in the early to mid
morning hours. The NAM continues to be the most bullish of the
model guidance showing a wide swath of elevated convection
developing with most unstable CAPE of 200-600 J/KG. This may lead
to scattered thunderstorms producing little rainfall given the dry
sub cloud layer and fast storm motion. Other models show less in
the way of convection but pattern recognition and previous model
performance in these elevated convection cases would support the
NAM idea. It is also possible a few cells could develop across SE
Washington into the Idaho Panhandle but with less lift in this
area confidence is lower. Then as the cold front sweeps through
the threat of thunderstorms should end by late morning but be
followed by gusty winds this afternoon which could bring fire
spread with any new starts. A Red Flag Warning remains in place
from 8 AM to 8 PM today although may need to start the warning
sooner and will be watching convection trends closely this
morning. On Saturday a dry westerly flow is firmly in place with
lighter winds and seasonal temperatures. JW

Sunday through Friday...Overall through the extended period the
pattern hasn't changed over the past 24 hours. The big change is
that, at least tonight anyway, that the deterministic models are
similar and match favorably with the ensemble models. As has been
mentioned before the four corner's high will strengthen Sunday and
remain strong through the week. Meanwhile a low pressure system
will develop off Vancouver island Sunday. The low will deepen and
close off by Monday. The upper level low will then wobble around
as it sags south off the Oregon coast by Wednesday and Thursday.
This will put the Inland northwest in a south-southwest flow. As
mentioned before this is a very good thunderstorm pattern for the
region. Deeper moisture will move up from the south and aid in
destabilizing the atmosphere each afternoon. This may take a
couple of days and it looks like about Wednesday afternoon enough
moisture will make it this far north to support afternoon
convection. First near the Cascades on Wednesday, then pushing
across the northern mountains on Thursday. Model guidance is also
indicating the potential for a few weak disturbances to move
through the region, but this may be convective feedback this far
out. The low is expected to push inland Thursday night and Friday
and that will provide more than enough forcing to support more
widespread showers and thunderstorms, especially on Friday as a
vigorous cold front moves through the area. Temperatures will be
on the warm side of normal with afternoon highs climbing into the
90s on Sunday and into the mid 90s by Tuesday. Temperatures fall
back to normal or even below normal behind the front on Friday.
Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        87  57  86  57  92  58 /  20   0   0   0   0   0
Coeur d'Alene  87  55  86  49  91  57 /  20   0   0   0   0   0
Pullman        85  53  84  49  91  56 /  10   0   0   0   0   0
Lewiston       93  63  92  59  98  66 /  10  10   0   0   0  10
Colville       91  47  92  46  95  49 /  30  10   0   0   0   0
Sandpoint      86  50  84  47  89  55 /  20  10   0   0   0   0
Kellogg        84  60  83  58  90  61 /   0   0   0   0   0   0
Moses Lake     89  57  89  55  95  61 /  20   0   0   0   0   0
Wenatchee      85  62  88  62  93  68 /  10   0   0   0   0   0
Omak           88  57  89  58  94  63 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Palouse and Spokane Area (Zone 674).

&&
Hazardous weather outlook, Aug 2, 4:16 AM PST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Fri Aug 2 2019

WAZ033-035>038-031230-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-
516 AM PDT Fri Aug 2 2019

This Hazardous Weather Outlook is for portions of East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

As thunderstorms exit portions of Eastern Washington this morning,
dry and breezy conditions will follow for the afternoon.  This will
increase the risk of fire spread with any new fire ignitions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031-032-034-041>044-031230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Moses Lake Area-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
516 AM PDT Fri Aug 2 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 2, 7:00 AM PST to August 25, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Park/Forest Service
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Williams Flats Fire started on August 2, 2019 after a band of early morning thunderstorms with lightning moved across the eastern portion of the Colville Indian Reservation. The fire burned south of Silver Creek Road, within the designated Game Reserve. The fire was contained by August 25th. It burned 44,446 acres of timber and brush.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852999.